What is radiotherapy?

Radiotherapy uses high-energy rays to treat cancer. It destroys cancer cells in the area where the radiotherapy is given.

Some normal cells in the area can also be damaged by radiotherapy. This can cause side effects. As the normal cells recover, the side effects usually get better.

When radiotherapy is used for stomach cancer

Radiotherapy for stomach cancer may be given:

  • with chemotherapy after surgery to reduce the risk of cancer coming back – this is called chemoradiation
  • to help symptoms, such as bleeding from the stomach – this is called palliative radiotherapy.

Radiotherapy is always carefully planned by a team of experts. They will plan your treatment, so it does as little harm as possible to normal cells.

We have more information about radiotherapy.

Having radiotherapy treatment

You will have a hospital appointment to plan your treatment.

Radiotherapy is normally given as a number of short, daily treatments in a hospital radiotherapy department.

You usually have radiotherapy as an outpatient from Monday to Friday. Usually, each appointment takes about 10 minutes. Your radiotherapy team will explain how many treatments you will have and when you will have them. Your course of treatment may last up to a few weeks.

The person who operates the machine is called a radiographer. They give you information and support during your treatment.

We have more information about having external beam radiotherapy.

Side effects of radiotherapy for stomach cancer

Radiotherapy can cause side effects in the area of your body that is being treated. You may also have some general side effects, such as feeling tired. After treatment finishes, it may be 1 to 2 or weeks before side effects start getting better. After this, most side effects usually slowly go away.

Your cancer doctor, specialist nurse or radiographer will tell you what to expect. They will give you advice on what you can do to manage side effects. If you have any new side effects or if side effects get worse, tell them straight away.

Tiredness

Radiotherapy often makes people feel tired. Tiredness may get worse as treatment goes on. If you are having radiotherapy alongside other treatments, such as surgery or chemotherapy, you may feel more tired. But there are things you can do to help, such as gentle exercise.

  • get plenty of rest
  • do some gentle exercise, such as short walks
  • eat a healthy diet and drink plenty of fluids
  • ask others for help with everyday jobs.

After treatment finishes, you may continue to feel tired for weeks or months. If it does not get better, tell your cancer doctor or specialist nurse.

We have more information about coping with tiredness (fatigue).

Skin reactions

The skin in the area that is treated may:

  • redden
  • darken
  • feel sore or itchy.

Your radiographer or specialist nurse will give you advice on taking care of your skin. If your skin becomes sore or itchy or changes colour, tell them straight away. They can give you advice and treatments if needed.

We have more information about looking after your skin during radiotherapy.

Skin reactions should get better within 4 weeks of treatment finishing.

During your treatment, you are usually advised to:

  • wear loose-fitting clothes made from natural fibres, such as cotton
  • wash your skin gently with mild, unperfumed soap and water and gently pat it dry
  • avoid rubbing the skin
  • avoid wet shaving
  • avoid hair-removing creams or products, including wax
  • follow your radiotherapy team’s advice about using moisturisers
  • protect the treated area from the sun.

Loss of appetite

During radiotherapy, you may not feel like eating very much. But it is important to try to maintain your weight. Your dietitian can give you advice on ways to build up your diet and maintain or gain weight.

Feeling sick

Radiotherapy and chemotherapy can cause you to feel sick (nausea) and be sick (vomit). This can usually be treated with anti-sickness drugs (anti-emetics). Your cancer doctor can give you these.

Indigestion

Radiotherapy to the stomach can cause indigestion. Let your radiographer or specialist nurse know if you have this. They may be able to give you medicines to help.

Tummy pain

This should get better after treatment. Your cancer doctor can give you painkillers to help.